Texas, 2005

Tornadoes and Hail in Texas, June 11, 2005

June 11, 2005 · NWS AMA · 47 events in 6 counties and zones

and several small tornadoes during the afternoon and into the evening hours. Large hail damaged roofs and broke windows and skylights in the Amarillo area and damaged or destroyed crops in the southwest Texas panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$256,000
Crop damage
$83,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central and western Texas panhandle produced large and damaging hail...damaging winds...and several small tornadoes during the afternoon and into the evening hours. Large hail damaged roofs and broke windows and skylights in the Amarillo area and damaged or destroyed crops in the southwest Texas panhandle. High winds blew down trees and damaged signs and trailers in the southern Texas panhandle. The tornadoes caused damage to crops and uprooted trees across the southern Texas panhandle. No injuries were reported from the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 1:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 1:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SAT JUN 11 2005

.DISCUSSION...
WEAK SURFACE LOW OVER EAST CENTRAL NM THIS AFTERNOON WITH ONE
BOUNDARY EXTENDING FROM AROUND KGAG TO JUST WEST OF KAMA AND THEN TO
NEAR PORTALES NM.  DRYLINE EXTENDS FROM EASTERN NM NEAR PORTALES
SOUTHWARD.  CU FIELD DEVELOPING THIS AFTERNOON FROM AROUND KRTN SOUTH
TO NEAR KSRR OR SANTA ROSA NM.  LOW CLOUDS HUNG IN LONGER TODAY THAN
YESTERDAY ACROSS MUCH OF THE FORECAST AREA...BUT ARE BEGINNING TO SEE
CLEARING TAKING PLACE FROM SOUTHWEST TO NORTHEAST ACROSS THE TX
PANHANDLE THIS AFTERNOON.  FEEL ANY ORGANIZED CONVECTION WILL LIKELY
ADVECT INTO THE PANHANDLES RATHER THAN DEVELOP OVER THE FORECAST
AREA...BUT COULD SEE ISOLATED STORMS POSSIBLY DEVELOPING BETWEEN KAMA
AND KLBB AND ALSO BETWEEEN KAMA AND KGAG LATE THIS AFTERNOON.  BEST
CHANCES THOUGH LATER THIS EVENING AND OVERNIGHT AS SHORTWAVE ENERGY
EJECTS EASTWARD OUT OF THE SOUTHWESTERN STATES AND LOW LEVEL
NOCTURNAL SOUTHERLY JET SETS UP ONCE AGAIN OVER THE FORECAST AREA.
DEPENDING ON TIMING OF SHORTWAVE TROUGH SUNDAY...SHOULD SEE SOME
OVERNIGHT CONVECTION LINGERING INTO EARLY SUNDAY.  THUS...INTRODUCED
POPS IN THE SUNDAY MORNING GRIDS INSTEAD OF THE ZERO POPS PREVIOUSLY.
AS THE UPPER TROUGH MAKES ITS WAY INTO EASTERN NM AND THE WESTERN
PANHANDLES BY LATE SUNDAY...MAY SEE CONVECTION BREAK OUT ACROSS THE
EASTERN SECTIONS OF THE FORECAST AREA AS THIS SYSTEM KICKS THE
DRYLINE EASTWARD INTO WESTERN OK.  KEPT SLIGHT CHANCE TO CHANCE POPS
FOR SUNDAY NIGHT...ALTHOUGH BUMPED THEM UP SLIGHTLY.  LEFT TEMPS AND
DEW POINT GRIDS ALONE EXCEPT FOR SOME MINOR TWEAKING.  ANY MINOR
CHANGES TO GRIDS WERE IN THE DAYS 1 TO 3 PERIOD AND LEFT LATER
PERIODS ALONE.  DRIER AND WARMER CONDITIONS NEXT WEEK WITH POSSIBLY
NORTHWEST FLOW PATTERN RETURNING AROUND WEDNESDAY OR THURSDAY.  THIS
MAY CAUSE CONVECTION TO TRACK SOUTHEAST OUT OF CO AND NM...BUT
CONFIDENCE IS LOW THIS EARLY.  WILL LEAVE POP GRIDS ALONE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  86  60  84 /  40  30  30   0
BEAVER OK                  64  81  63  85 /  40  40  40   0
BOISE CITY OK              57  80  57  83 /  40  20  20   0
BORGER TX                  66  85  64  86 /  40  30  30   0
BOYS RANCH TX              61  86  59  86 /  40  20  20   0
CANYON TX                  61  87  59  85 /  40  30  30   0
CLARENDON TX               65  88  64  87 /  40  30  30   0
DALHART TX                 59  83  58  84 /  40  20  20   0
GUYMON OK                  62  81  60  85 /  40  30  30   0
HEREFORD TX                61  87  59  87 /  40  20  20   0
LIPSCOMB TX                65  83  63  86 /  40  40  40   0
PAMPA TX                   65  85  64  85 /  40  30  30   0
SHAMROCK TX                66  88  67  88 /  40  40  40   0
WELLINGTON TX              66  90  67  89 /  40  40  40   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/11
Hazardous weather outlook, Jun 11, 2:02 PM CST, 1 hour 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT SAT JUN 11 2005

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
302 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH NUMBER 460 IN EFFECT UNTIL 900 PM CDT FOR THE
WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
...THIS EVENING...AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...
DAMAGING WINDS AND A FEW TORNADOS. LOCALLY HEAVY RAINS WILL ALSO
POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND BE READY FOR ACTIVATION THIS AFTERNOON THROUGH TONIGHT...AND
AGAIN SUNDAY.

SLATTERY

In the hours before

Special weather statement, Jun 11, 3:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT SAT JUN 11 2005

TXZ012-112230-
POTTER-RANDALL-
436 PM CDT SAT JUN 11 2005

...TORNADO WATCH IN EFFECT FOR THE WESTERN AND CENTRAL PANHANDLES
UNTIL 900 PM CDT...

A STRONG THUNDERSTORM JUST WEST OF BUSHLAND AT 430 PM CDT WILL MOVE
NORTHEAST AT 25 MPH.  THE STORM SHOULD REMAIN TO THE NORTHWEST OF
THE AMARILLO CITY LIMITS AND AFFECT MAINLY RURAL AREAS OF WESTERN
POTTER COUNTY THROUGH 530 PM CDT.  THE STORM HOWEVER...COULD
EVENTUALLY MOVE OVER BOYS RANCH ROAD NEAR VALLEY DE ORO. DIME SIZE
HAIL...45 MPH WIND GUSTS AND VERY HEAVY RAIN IS EXPECTED WITH THIS
STORM.

SP

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

34 hail, 6 tornado, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Potter

When
June 11, 3:50 PM CST
Where
Potter County, 2 mi N of Bushland
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.217, -101.883

Hail, Potter

When
June 11, 4:00 PM CST
Where
Potter County, 2 mi N of Bushland
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.217, -101.883

Hail, Potter

When
June 11, 4:30 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
1.75 in hail
Property damage
$32,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.283, -101.917

Several roofs and skylights were damaged by the large hail.

Hail, Potter

When
June 11, 4:31 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -101.883

Hail, Potter

When
June 11, 4:31 PM CST
Where
Potter County, 4 mi WNW of Amarillo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.250, -101.883

Hail, Potter

When
June 11, 4:34 PM CST
Where
Potter County, 4 mi WNW of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.283, -101.917

Hail, Potter

When
June 11, 4:39 PM CST
Where
Potter County, 8 mi NW of Amarillo
Measured
1.75 in hail
Property damage
$46,000
Reported by
BROADCAST MEDIA
Coordinates
34.883, -101.917

Several roofs and skylights were damaged by the large hail and some windows were broken.

Hail, Potter

When
June 11, 4:39 PM CST
Where
Potter County, 4 mi WNW of Amarillo
Measured
1.75 in hail
Property damage
$23,000
Reported by
AMATEUR RADIO
Coordinates
34.867, -101.917

A few roofs and skylights were damaged by the large hail.

Hail, Potter

When
June 11, 4:42 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
2.5 in hail
Property damage
$68,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.250, -101.883

Damage to several roofs along with broken windows and skylights from the large hail.

Hail, Potter

When
June 11, 4:42 PM CST
Where
Potter County, 8 mi NW of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.917, -102.200

Hail, Randall

When
June 11, 4:43 PM CST
Where
Randall County, 7 mi S of Canyon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.000, -102.617

Reported at Hungate Road and Interstate 27.

Hail, Randall

When
June 11, 4:45 PM CST
Where
Randall County, 8 mi S of Canyon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Hail, Potter

When
June 11, 4:55 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
1.75 in hail
Property damage
$23,000
Reported by
AMATEUR RADIO
Coordinates
35.150, -102.800

Damage to several roofs and broken skylights.

Hail, Deaf Smith

When
June 11, 4:55 PM CST
Where
Deaf Smith County, Dawn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -101.517

Tornado, Deaf Smith

When
June 11, 5:40 PM CST to 5:50 PM CST
Where
Deaf Smith County, 18 mi NW of Hereford
Rating
F0
Path length
0.5 mi
Path width
50 yd
Crop damage
$35,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.950, -101.450

The cone shaped tornado was verified by video from storm chasers and remained over open country where it damaged or destroyed crops such as cotton...milo and wheat. No injuries were reported. The tornado path length and path width were estimated.

Funnel Cloud, Potter

When
June 11, 6:02 PM CST
Where
Potter County, 8 mi NW of Amarillo
Reported by
AMATEUR RADIO
Coordinates
35.167, -101.767

Hail, Deaf Smith

When
June 11, 6:10 PM CST
Where
Deaf Smith County, 32 mi NW of Hereford
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.133, -101.900

Tornado, Deaf Smith

When
June 11, 6:28 PM CST to 6:29 PM CST
Where
Deaf Smith County, 11 mi N of Dawn
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
35.017, -102.300

A small and brief tornado remained over open country and was verified by storm chaser's video. The tornado caused no damage or injuries. The tornado path length and path width were estimated.

Tornado, Armstrong

When
June 11, 6:30 PM CST to 6:35 PM CST
Where
Armstrong County, 2 mi ESE of Wayside
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -102.117

The small tornado remained over open country and was verified by video from broadcast media. No damage or injuries were reported. The tornado path length and path width were estimated.

Hail, Deaf Smith

When
June 11, 6:34 PM CST
Where
Deaf Smith County, 15 mi NE of Hereford
Measured
2.75 in hail
Crop damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
34.783, -101.500

The large hail damage or destroyed crops such as wheat...cotton...and corn.

Tornado, Armstrong

When
June 11, 6:36 PM CST to 6:38 PM CST
Where
Armstrong County, 1 mi SE of Wayside
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.917

A second touchdown of the earlier tornado which was also verified by video from broadcast media. The small tornado remained over open country where it caused no damage or injuries. The tornado path length and path width were estimated.

Hail, Deaf Smith

When
June 11, 6:41 PM CST
Where
Deaf Smith County, 15 mi NNE of Hereford
Measured
2.5 in hail
Crop damage
$18,000
Reported by
AMATEUR RADIO
Coordinates
35.200, -102.017

Large hail damaged or destroyed corn...wheat and cotton crops.

Hail, Armstrong

When
June 11, 6:45 PM CST
Where
Armstrong County, 12 mi SSW of Claude
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.917

Hail, Randall

When
June 11, 6:50 PM CST
Where
Randall County, 4 mi SE of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.900

Thunderstorm Wind, Randall

When
June 11, 6:55 PM CST
Where
Randall County, 7 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.967

Hail, Potter

When
June 11, 6:56 PM CST
Where
Potter County, 3 mi W of Bushland
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.133, -101.900

Tornado, Armstrong

When
June 11, 6:57 PM CST to 7:00 PM CST
Where
Armstrong County, 3 mi E of Wayside
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
34.950, -101.367

A small rope tornado remained over open country and was verified by trained spotter's video. No damage or injuries were reported. The tornado path length and path width were estimated.

Tornado, Armstrong

When
June 11, 7:02 PM CST to 7:04 PM CST
Where
Armstrong County, 6 mi ENE of Wayside
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
35.250, -101.883

A small tornado remained over open country along State Highway 207 next to Prairie Dog Town Fork Creek. Three large trees were reportedly airborne by the tornado. The tornado path length and path width were estimated. No other damage or injuries were reported.

Hail, Potter

When
June 11, 7:06 PM CST
Where
Potter County, 6 mi W of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.917, -101.367

Hail, Potter

When
June 11, 7:09 PM CST
Where
Potter County, 11 mi W of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.350, -102.967

Thunderstorm Wind, Potter

When
June 11, 7:10 PM CST
Where
Potter County, 6 mi W of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.150, -101.883

Hail, Randall

When
June 11, 7:13 PM CST
Where
Randall County, 7 mi SW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -101.917

Thunderstorm Wind, Potter

When
June 11, 7:16 PM CST
Where
Potter County, 8 mi W of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
35.000, -101.950

High winds caused damage to signs and light damage to trailers at the Lone Star Trailer Park.

Hail, Randall

When
June 11, 7:16 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
1.75 in hail
Property damage
$29,000
Reported by
BROADCAST MEDIA
Coordinates
35.717, -101.483

Damage to several roofs from the large hail.

Hail, Armstrong

When
June 11, 7:35 PM CST
Where
Armstrong County, 12 mi S of Claude
Measured
4.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -101.483

Thunderstorm Wind, Armstrong

When
June 11, 7:35 PM CST
Where
Armstrong County, 14 mi S of Claude
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -101.800

Several trees blown down by the high winds.

Hail, Dallam

When
June 11, 7:50 PM CST
Where
Dallam County, 4 mi SE of Texline
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.833, -102.417

Thunderstorm Wind, Randall

When
June 11, 7:55 PM CST
Where
Randall County, 5 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.083, -101.783

Hail, Randall

When
June 11, 8:20 PM CST
Where
Randall County, Canyon
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.983, -101.917

Hail, Randall

When
June 11, 8:22 PM CST
Where
Randall County, 2 mi NW of Canyon
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.033, -101.233

Hail, Hutchinson

When
June 11, 8:29 PM CST
Where
Hutchinson County, 1 mi S of Sanford
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.083, -102.200

Hail, Hutchinson

When
June 11, 8:34 PM CST
Where
Hutchinson County, Sanford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.817, -101.450

Hail, Randall

When
June 11, 8:54 PM CST
Where
Randall County, 10 mi NE of Canyon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -102.067

Reported at Lake Tanglewood.

Thunderstorm Wind, Deaf Smith

When
June 11, 9:00 PM CST
Where
Deaf Smith County, 2 mi NW of Hereford
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.217, -102.067

Measured at the Texas MesoNet site located near Hereford.

Hail, Randall

When
June 11, 9:10 PM CST
Where
Randall County, 11 mi NE of Canyon
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -101.883

Hail, Randall

When
June 11, 10:02 PM CST
Where
Randall County, Canyon
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.967, -102.217

Hail, Armstrong

When
June 11, 10:35 PM CST
Where
Armstrong County, 2 mi W of Goodnight
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -101.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460082, 5460083, 5460084, 5460085, 5460086, 5460087, 5460088, 5460089, 5460090, 5460091, 5460092, 5460093, 5460094, 5460095, 5460344, 5460345, 5460346, 5460242, 5460347, 5460348, 5460349, 5460350, 5460351, 5460352, 5460353, 5460354, 5460355, 5460081, 5460356, 5460357, 5460358, 5460359, 5460360, 5460361, 5460362, 5460363, 5460364, 5460365, 5459383, 5459384, and more.